Thyroid UK
84,350 members99,351 posts

Perspective on blood test results?

Hi everyone I am looking for some extra perspective on my blood test results. I think that most of the symptoms I'm experiencing are because I have quite high rT3 and bottom of the range T3. I am currently on 50mcg levo and 20mcg T3 with my doctor aiming to increase my T3 to 30mcg over the next few weeks. I am also supplementing with Vit D, Vit B complex, Iron, and Selenium. Am I missing anything in my results? I'm not quite sure how I can address my high rT3 levels.

For context I had Grave's disease and was treated with RAI about 12 years ago but have only been on medication since about two years ago (T4 only) due to doctor's saying my results were in range despite fatigue etc.

TSH 3.0 mIU/L (0.5 - 4)

FT4 14 pmol/L (10-20)

FT3 3.5 pmol/L (3.5 - 6.0)

rT3 515 pmol/L (140 - 540)

TPoAb 32 U/ml (<60)

TgAb <20 IU/ml (<41)

Ferritin 79 ug/L (30 - 165)

Vitamin D 53 nmol/L (51-200)

9 Replies
oldestnewest

So, when were those labs done? Your FT3 is incredibly low for someone on 50 mcg levo and 20 mcg T3. And your TSH is too high. It looks like you're not absorbing much of it. How do you take your hormone?

Your rT3 isn't over-range, so nothing to worry about, And your FT4 isn't high enough to be causing it. Could be the tail end of a bug or something. Or maybe your lowish ferritin. That should be up at about 100. Same with your vit D - that's much too low. No B12 or Folate?

So, seems like you should be concentrating on absorption issues. And that's got nothing to do with rT3. :)

3 likes
Reply

Hi greygoose thank you so much for your reply and that information. My labs for my most recent thyroid panel were done when I was on 75mcg levo and 15mcg T3. It is very confusing for me because just prior to being put on any medication my TSH was 7.0, FT4 15, and FT3 4.0 and my FT4/FT3 levels have steadily decreased as I've progressively increased my dosage of medication. It has been as high as FT4 20.1, FT3 4.7 (TSH 3.35) at certain points in my life after RAI but when I was not on medication (probably still needed medication, but not as bad as now).

I usually take my medication on an empty stomach at least 1 hour before breakfast, if I do have breakfast. I don't take it with any supplements like iron and I try not to consume any dairy products, although I do consume soy milk drinks at least 1 hour after taking my meds. I do eat quite a lot of broccoli on a daily basis...

Is there anything that you would recommend looking into if I needed to find more information on finding the root cause of absorption issues?

Reply

Well, the soy milk is a huge mistake. Unfermented soy will prevent thyroid hormone from entering the cells. Nobody should consume soy milk, but especially not hypos, because they've got enough problems without that!

Your Free levels have probably decreased due to decreased stomach acid, and therefore absorption. Hypos do tend to have low stomach acid, leading to low B12, which causes the stomach acid to be even lower. So, it might be a good idea to look into ways of increasing stomach acid -

scdlifestyle.com/2012/03/3-...

Have you had your B12 tested?

Reply

Your rT3 is quite high for such a lowish fT4 level. Short of getting at the root cause of such poor conversion, the solution lies in lowering or eliminating Levo and increasing T3.

Reply

Lowering T4 will not lower rT3 if it wasn't high T4 that caused it. And your FT4 was not high enough to have caused it. And increasing T3 will have no effect on rT3 whatsoever.

1 like
Reply

At the moment, I wouldn't worry much about rT3. A high reverse T3 is very common in people with hypothyroidism and Hashimoto’s Thyroiditis (not in your case).

There are several conditions that contribute to increased Reverse T3 levels, for example:

Chronic fatigue

Acute illness and injury

Chronic disease

Increased cortisol (stress)

Low cortisol (adrenal fatigue)

Low iron

Lyme disease

Chronic inflammation

Good plan to increase your T3 and retest after 2-3 months and to continue to work on improving your ferritin and Vit D levels. Once you've corrected all your deficiencies, nourished your adrenals (simplest is to take high Vit. C) and your T3 reaches optimal levels, your body will flush all excess rT3.

Reply

Hi researcherUK thanks for sending through this information - I have been tested for cortisol and my doctor says she doesn't think it is an issue for me. We are doing exactly as you've mentioned which is increasing T3 while I try to up my ferritin and vit D. I'll also explore vit C supplementation.

Reply

You are very welcome! Good news that your adrenals are fine. Looks like you are in capable hands and your doctor's decision to only add a small increase of T3 is very important because your ferritin is still low. One step at a time and I hope you'll feel better soon.

Reply

In range is utter crap!

You had Graves and horrendous RAI

Numerous patients after treatment either RAI or surgury for Graves cannot exist on "normal " levels they need TSH suppressed and free T4 and FREE T3 to be both near or even over top of the ranges plus often they are only well on NDT

A fact known and recognised years and years ago by dear Prof Lant long since retired but without whose fantastic diagnostic skills my husband would be dead ...he was well into. Mxodeama madness 6 yrs after a thyroidectomy yet his TSH was 2.9 and free t4 19 (10-22)

He is only well now at 75 on NDT ...on levo and or T3 he was not fit to live with and in constant pain

Reply

You may also like...